Chemotherapy-Induced Nausea And Vomiting (CINV)
Chemotherapy-induced nausea and vomiting (CINV) is a common side effect experienced by cancer patients. Nausea is the sick and uneasy discomfort in the stomach that occurs before vomiting. Vomiting, also known as emesis, is throwing up contents of the stomach through the mouth. The area postrema located in the medulla oblongata is the chemoreceptor trigger zone (CTZ) that controls nausea and vomiting. The release of chemicals such as serotonin, a hormone from the gastrointestinal tract, and substance P, an amino acid compound from the brainstem, play important roles. The vomiting reflex is stimulated when these chemicals are released.
Factors that cause nausea and vomiting include gastrointestinal diseases, motion sickness, pregnancy, surgery, and a number of drugs. A few examples of these drugs include antibiotics, antidepressants, narcotic pain medications, and chemotherapy. In this article, we will focus on chemotherapy-induced nausea and vomiting. While some patients experience little to no nausea or vomiting from chemotherapy treatments, other patients may become nauseated or vomit at just the thought of it. Because of this great discomfort and the complications that are associated with it, nausea and vomiting should be prevented or treated.
Some chemotherapy agents cause nausea and vomiting more other agents.
Chemotherapies that have a high emetic risk of 90% or more include:
An emetic risk between 30-90% is considered moderate. Chemotherapies with a moderate emetic risk include:
Therapies with low emetic risk (between 10-30%) include:
Chemotherapies that have minimal risk of emesis (less than 10%) include
Immunotherapies, which are newer types of cancer drugs, are less likely to cause nausea and vomiting than older cancer drugs.